Iowa, 2007

Flooding in Iowa, May 6 to 13, 2007

May 6 to 13, 2007 · NWS DMX · 19 events in 13 counties and zones

There was a major contrast in precipitation across Iowa during May. 53 inches at Red Oak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

There was a major contrast in precipitation across Iowa during May. Preliminary monthly totals vary from only 1.07 inches at Dubuque to 12.53 inches at Red Oak. At Dubuque this was the 6th driest May among 153 years of records while at Red Oak it was the 3rd wettest May among 93 years of data. The bulk of the month’s precipitation came during two periods. The first, on May 5-7, brought flooding rains to much of west central and southwest Iowa with 6.95 inches at Randolph and 6.77 inches at Logan. However, this early month rain largely missed eastern Iowa where Davenport and Dubuque received only 0.02 inches. The heavy rains early in the month resulted in widespread moderate flooding over the south and west part of the Des Moines CWA. Some damage occurred with the flooding, which lasted for several days, but much of the damage was not severe. Elevated streamflow continued in May, with some periods of flooding at the beginning and end of the month. Flooding was mainly confined to the Raccoon, Des Moines, Nishnabotna, and Grand Basins, with elevated levels along the Des Moines continuing through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:23 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, May 6, 2:23 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SUN MAY 6 2007

.DISCUSSION...
SLOW MOVING UPPER TROF WL CONTINUE TO PROVIDE FORECAST CHALLENGES
THROUGH THE MIDDLE OF THE WEEK.  CURRENTLY...IMPRESSIVE CONVECTIVE
SYSTEM HAS DEVELOPED ACRS THE MID MISSOURI RIVER VALLEY WITH IR
CLOUD TOPS APPROACHING -85C.  NEARLY STATIONARY BAND OF CONVECTION
HAS PERSISTED ACRS W IA THROUGH THE EARLY MORNING HOURS WITH SOME
SVR CONVECTION BUT TURNING PRIMARILY INTO A HEAVY RAIN EVENT.  LLJ
IS POINTING STRAIGHT INTO THE SYSTEM AND IS FEEDING AMPLE MOISTURE
TO MAINTAIN THE COMPLEX.  SHORT TERM MODELS STILL INDICATING
CONVECTION ACRS THE FAR WESTERN CWA TODAY WITH ONLY SLIGHT MOVEMENT
OF UPPER TROF AXIS.  DEEP MOISTURE WL CONTINUE TO ADVECT INTO THE
STATE DURING THE DAY WITH FOCUS REMAINING ACRS THE WEST.  HAVE OPTED
FOR FLASH FLOOD WATCH ACRS THE WEST WHERE CONVECTION WL REMAIN FOR
THE NEXT 24 TO 36 HOURS.  OTHERWISE...SVR CHANCES TODAY WL DEPEND ON
AMOUNT OF INSOLATION THAT OCCURS BUT WOULD NOT BE SURPRISED TO SEE
SOME SVR STORMS IN OUR SOUTHWEST.

APPEARS FRONT WL BE SLOW TO PROGRESS INTO THE EARLY PART OF THE WEEK
AS UPPER TROF MOVES EASTWARD GRADUALLY.  HAVE CONTINUED THREAT FOR
THUNDERSTORMS DURING THIS TIME BUT APPEARS BEST SVR THREAT WL BE TO
OUR SOUTH.  STILL MAY SEE SOME DECENT RAINS AND WL HAVE TO WATCH
POTENTIAL FOR ADDITIONAL FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 12Z ON
MONDAY.
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-
092-093.

&&

CC
Hazardous weather outlook, May 6, 5:01 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
601 AM CDT SUN MAY 6 2007

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-
092-093-071100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
601 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY ALONG AND WEST OF AN ALGONA TO MOUNT AYR LINE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGH THE DAY
TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS DURING
THIS TIME WITH MAIN THREAT FROM DAMAGING STRAIGHT AND LARGE HAIL.
THERE IS A POSSIBILITY OF AN ISOLATED TORNADO AS WELL...MAINLY
LATE THIS AFTERNOON AND EVENING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
MIDDLE OF THE WEEK. MAIN THREAT WILL BE FROM HEAVY RAINFALL
ALTHOUGH AN SOME ISOLATED SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT. ADDITIONAL
SPOTTER ACTIVATION MAY BE NECESSARY INTO THE FIRST PART OF THE
WEEK AS WELL.

IAZ059>062-072>075-083>086-094>097-071100-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-
LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
601 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL SCATTERED
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE OVERNIGHT. SOME
ISOLATED SEVERE WEATHER MAY OCCUR WITH THIS ACTIVITY...MAINLY FROM
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
MIDDLE OF THE WEEK. MAIN THREAT WILL BE FROM HEAVY RAINFALL
ALTHOUGH AN SOME ISOLATED SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL
SPOTTER ACTIVATION MAY BE NECESSARY DURING THE FIRST PART OF THE
WEEK.

IAZ006-007-016-017-025>028-036>039-047>050-071100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
601 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SOME ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. SOME ISOLATED SEVERE WEATHER MAY OCCUR EARLY THIS MORNING
AND AGAIN THIS EVENING. MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
MIDDLE OF THE WEEK. MAIN THREAT WILL BE FROM HEAVY RAINFALL
ALTHOUGH AN SOME ISOLATED SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ADDITIONAL
SPOTTER ACTIVATION MAY BE NECESSARY DURING THE FIRST PART OF THE
WEEK.

CC

In the hours before

Local storm report, May 6, 2:31 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TORNADO          10 SE GRISWOLD          41.13N 95.00W
05/06/2007                   MONTGOMERY         IA   AMATEUR RADIO

            3 MILES NORTH OF CASS...MONTGOMERY COUNTY LINE ON HIGHWAY
            71. REPORT OF DAMAGE TO A HOME.

&&

BF
Local storm report, May 6, 2:50 AM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
05/06/2007                   CASS               IA   AMATEUR RADIO

            HIGHWAY 6 THROUGH ATLANTIC HAS WATER RUNNING 1 TO 1 1/2
            FOOT DEEP IN PLACES.

&&

BF
Local storm report, May 6, 3:01 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLASH FLOOD      3 W CUMBERLAND          41.27N 94.93W
05/06/2007                   CASS               IA   TRAINED SPOTTER

            WATER OVER THE ROAD ON QUINCY ROAD. DITCHES ARE FULL.

&&

BF
Local storm report, May 6, 3:32 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
05/06/2007                   CASS               IA   TRAINED SPOTTER

            FLASH FLOODING AND WATER OVER MOST ROADS IN TOWN.

0412 AM     TSTM WND DMG     2 WSW ADAIR             41.49N 94.68W
05/06/2007                   ADAIR              IA   EMERGENCY MNGR

            TRUCK BLOWN OFF INTERSTATE 80.

0417 AM     TSTM WND DMG     BRIDGEWATER             41.25N 94.67W
05/06/2007                   ADAIR              IA   EMERGENCY MNGR

            OUTBUILDINGS DESTROYED. WINDS BLOWN OUT OF HOUSE AND
            TREES DOWN.

&&

COGIL
Local storm report, May 6, 4:11 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     TSTM WND DMG     3 S BAYARD              41.81N 94.56W
05/06/2007                   GUTHRIE            IA   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE.

&&

COGIL
Local storm report, May 6, 4:43 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     TSTM WND DMG     JAMAICA                 41.85N 94.31W
05/06/2007                   GUTHRIE            IA   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWNED. POWER LINES DOWN AS WELL
            FROM TREE BRANCHES FALLING ON THE LINE.

0535 AM     FLASH FLOOD      SAC CITY                42.42N 95.00W
05/06/2007                   SAC                IA   LAW ENFORCEMENT

            STREETS FULL OF WATER. WATER IS BACKING UP INTO YARDS AND
            DRIVEWAYS. ADDITIONAL FLOODING REPORTED IN SCHALLER.

&&

COGIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 flood. Local standard time, as filed.

Flood, Cass

When
May 6, 6:15 AM CST to May 7, 11:30 AM CST
Where
Cass County, Atlantic
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.400, -95.020

Flood, Mahaska

When
May 6, 12:15 PM CST to May 11, 10:30 AM CST
Where
Mahaska County, Oskaloosa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.300, -92.650

Flood, Decatur

When
May 6, 1:30 PM CST to May 10, 5:00 AM CST
Where
Decatur County, Davis City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.630, -93.800

Flood, Lucas

When
May 6, 2:15 PM CST to May 10, 10:00 AM CST
Where
Lucas County, Chariton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.020, -93.320

Flood, Warren

When
May 6, 4:15 PM CST to May 8, 10:15 AM CST
Where
Warren County, Indianola
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.370, -93.570

Flood, Dallas

When
May 6, 5:45 PM CST to May 12, 4:00 PM CST
Where
Dallas County, Van Meter
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.530, -93.970

Flood, Wayne

When
May 6, 6:00 PM CST to May 7, 3:30 AM CST
Where
Wayne County, Promise City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
40.750, -93.150

Flood, Greene

When
May 6, 6:15 PM CST to May 13, 4:00 PM CST
Where
Greene County, Jefferson
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
42.020, -94.380

Flood, Dallas

When
May 6, 6:15 PM CST to May 7, 8:45 PM CST
Where
Dallas County, Redfield
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.580, -94.200

Flood, Emmet

When
May 6, 10:15 PM CST to May 8, 10:00 PM CST
Where
Emmet County, Estherville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.420, -94.850

Flood, Polk

When
May 6, 10:15 PM CST to May 12, 8:30 AM CST
Where
Polk County, West Des Moines
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.580, -93.720

Flood, Marion

When
May 6, 11:30 PM CST to May 8, 6:45 AM CST
Where
Marion County, Bussey
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.200, -92.900

Flood, Polk

When
May 7, 1:30 AM CST to May 12, 2:15 AM CST
Where
Polk County, Des Moines
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.600, -93.620

Flood, Warren

When
May 7, 4:15 AM CST to 11:15 PM CST
Where
Warren County, Ackworth
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.370, -93.480

Flood, Warren

When
May 7, 6:45 AM CST to May 10, 11:15 AM CST
Where
Warren County, Norwalk
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.480, -93.680

Flood, Dallas

When
May 7, 9:15 AM CST to May 13, 12:00 AM CST
Where
Dallas County, Perry
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.830, -94.120

Flood, Wapello

When
May 7, 11:30 AM CST to 7:45 PM CST
Where
Wapello County, Ottumwa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.020, -92.400

Flood, Polk

When
May 7, 6:45 PM CST to May 8, 5:15 PM CST
Where
Polk County, Des Moines
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.600, -93.620

Flood, Marshall

When
May 8, 12:15 AM CST to 5:45 PM CST
Where
Marshall County, Marshalltown
Cause
Heavy Rain
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
42.050, -92.920

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25666, 25658, 25669, 25661, 25652, 25648, 25662, 25643, 25647, 25639, 25649, 25654, 25650, 25659, 25651, 25645, 25640, 25641, 25656.